Scared about medication and have no choice
by Jack J.
(Lake Mary, Fl, USA)
I am 20 years old and am taking lithium and zyprexa for bipolar. I feel that my creativity, which is very important to me because I am a writer, gets destroyed by medication. I don't even want to take this medication but I have no other choice because my parents force me to take it. If I was living by myself, I wouldn't take it. My questions are, what should I do in this situation considering I am scared the medication will also have long term bad effects on me like make me duller for life or something? Can the medications actually make me dumber/duller for life even after I stop taking them?
Jack, many people share your concerns. I have seen people response differently to different medications, and it is often case by case. I would suggest that if you must take prescriptions medication, that you talk to your doctor about these concerns and ask what other medications are an option for you. I've seen some people do well on Lithium alone, for long periods of time (and still be very creative and active). The meds you are taking are not the only two bipolar meds available. If your doctor refuses to discuss your real options, then I would suggest getting a second (or third) opinion from a psychiatrist or doctor that is interested in working with you and takes your concerns seriously. If choosing to take medications rather than taking an alternative approach, I would suggest asking your doctor to try medications that have the least amount of side effects. You might want to look up "zyprexa" and "class action lawsuit" and include that in your discussion with your doctor.
Having met a number of people who took meds in the past and who no longer do, I have never seen evidence that they are duller because of their past medication use.
Whatever you decide to do, I strongly encourage you to seek the help of a trained medical and/or mental health professional to help you find the best approach, in the safest way possible.
Ben Schwarcz, MFT
Click here to post comments
Return to Bipolar Advice.